Nevada, 2005High Wind in Nevada, December 31, 2005
December 31, 2005 · NWS REV · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 31, 12:20 PM PST, 2 hours 10 minutes earlier.
Area forecast discussion, Dec 31, 12:20 PM PST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
1220 PM PST SAT DEC 31 2005
...TRAVEL IS STRONGLY DISCOURAGED TODAY. MANY AREA ROADS ARE CLOSED
DUE TO FLOODING...MUD SLIDES...ROCK SLIDES...AND SNOW COVER. THIS
INCLUDES INTERSTATE 80...THE MOUNT ROSE HIGHWAY AND GEIGER GRADE. IF
YOU ATTEMPT TO TRAVEL ON FLOODED OR SNOW COVERED ROADS YOU ARE
PUTTING YOUR LIFE AND THE LIVES OF RESCUE...LAW ENFORCEMENT AND
UTILITY PERSONNEL AT RISK...
.UPDATE...
SITUATION GOING FROM FROM WORSE TO EVEN WORSE. MAJOR FLOOD EVENT
ONGOING IN THE SIERRA AND WESTERN NEVADA. MANY ROADS ARE CLOSED DUE
TO MUD SLIDES...ROCK SLIDES AND SNOW COVER. SNOW TOTALS IN THE
HIGHER ELEVATIONS HAVE EXCEEDED 3 FEET.
STRONG SHORT WAVE IS WORKING INTO NORTHERN CALIFNORIA WITH A STRONG
LINE OF CONVECTION MOVING INTO THE SIERRA. A JET MAX IS MIXED IN
THE FLOW TOO...WINDS OVER THE SIERRA CREST ARE GUSTING AS HIGH AS
160 MPH. WINDS A BIG PROBLEM NOW AS WELL..WIND DAMAGE REPORTS JUST
COMING IN FROM SOUTH LAKE TAHOE...WHERE WINDS ARE GUSTING TO AT
LEAST 70 MPH. LARGE TREES AND POWER LINES ARE DOWN. WINDS ARE UP IN
THE WESTERN VALLEYS AS WELL.
TRAVEL IS IMPOSSIBLE IN SOME AREAS. STAY HOME HEAVY PRECIP SHOULD
END IN MOST AREAS IN THE NEXT 2-4 HOURS. WILL HAVE TO MONITOR WINDS
AND MAKE ADDITIONAL UPDATES AND POSSIBLE WIND WARNINGS AS NEEDED.
ANOTHER STORM ON THE WAY FOR SUNDAY NIGHT. LOOKS LIKE LOWER SNOW
LEVELS WHICH IS DEPERATELY NEEDED TO REDUCING FLOOD PROBLEMS.
HOWEVER I AM WORKING ON A WINTER STORM WATCH. BRONG
&&
.REV WATCHES/WARNINGS/ADVISORIES...
.NV...WINTER STORM WARNING ZONE 2 ABOVE 7000 FEET FROM 4 AM
THROUGH 4 PM TODAY.
URBAN AND SMALL STREAM FLOOD WARNING ZONES 2 AND 3 THROUGH
THIS AFTERNOON.
SNOW ADVISORY FOR NVZ003-005 UNTIL 6PM.
.CA...FLOOD WARNING ZONE 71 FOR THE SUSAN RIVER THROUGH THIS EVENING.
URBAN AND SMALL STREAM FLOOD WARNING ZONES 70>73 THROUGH THIS
AFTERNOON.
WINTER STORM WARNING ZONE 72 ABOVE 7000 FEET FROM 4 AM THROUGH
4 PM TODAY.
WINTER STORM WARNING ZONE 73 ABOVE 8000 FEET FROM 10 AM
THROUGH 10 PM TODAY.
SNOW ADVISORY FOR ZONE 070-071 UNTIL 6PM.
&&Hazardous weather outlook, Dec 31, 7:00 AM PST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
700 AM PST SAT DEC 31 2005
CAZ070>073-NVZ001>005-011500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
700 AM PST SAT DEC 31 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
CALIFORNIA...NORTHEAST CALIFORNIA...NORTHWEST NEVADA...WEST
CENTRAL NEVADA AND WESTERN NEVADA.
.DAY ONE...TODAY
WINTER STORM WARNING IN EFFECT TODAY FOR GREATER LAKE TAHOE AREA
AND MONO COUNTY FOR HEAVY SNOW AND HEAVY RAIN. PLEASE SEE THE
LATEST WINTER STORM WARNING FROM RENO/ WWUS45 KRNO WSWREV/ FOR
FURTHER DETAILS.
FLASH FLOOD WARNING IS EFFECT FOR TODAY FOR EXTREME WESTERN
NEVADA AND GREATER LAKE TAHOE AREA. PLEASE SEE THE LATEST
STATEMENTS FROM RENO/ WGUS75 KRNO FFSREV/.../ WGUS85 KRNO FLSREV/
.../ WGUS45 KRNO FLWREV/ FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT SIGNIFICANT EVENTS ACCORDING TO
ESTABLISHED CRITERIA.
In the hours before
Local storm report, Dec 31, 12:45 PM PST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1245 PM PST SAT DEC 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 AM FLOOD RENO 39.54N 119.82W
12/31/2005 WASHOE NV LAW ENFORCEMENT
SEVERAL ROADS IN THE RENO AREA ARE FLOODED AND CLOSED.
THE TRUCKEE RIVER IS FLOWING OVER THE LAKE STREET BRIDGE.
FLODDING HAS CLOSED THE INTERSECTION OF HIGHWAY 395 AND
THE MT ROSE HIGHWAY.
0610 AM FLOOD SPANISH SPRINGS 39.62N 119.72W
12/31/2005 WASHOE NV LAW ENFORCEMENT
FLOODING OVER HIGHWAY 445 AND LA POSADA DRIVE.
0610 AM FLOOD SUN VALLEY 39.60N 119.78W
12/31/2005 WASHOE NV TRAINED SPOTTER
MUDSLIDE ON SUMMIT OF GOLDEN VALLEY ROAD BETWEEN SUN
VALLEY AND GOLDEN VALLEY.
0610 AM FLOOD TRUCKEE 39.33N 120.20W
12/31/2005 NEVADA CA LAW ENFORCEMENT
HIGHWAY 89 IS CLOSED NEAR DONNER CREEK DUE TO FLOODING.
0610 AM FLOOD SIERRAVILLE 39.59N 120.37W
12/31/2005 SIERRA CA LAW ENFORCEMENT
HIGHWAY 89 NEAR HIGHWAY 70 IS CLOSED DUE TO FLOODING.
FLOODING IS OCCURING IN SIERRAVILLE.
0610 AM FLOOD 5 S HOMEWOOD 39.01N 120.16W
12/31/2005 EL DORADO CA LAW ENFORCEMENT
HIGHWAY 89 IS CLOSED NEAR SUGAR PINE STATE PARK. GENERAL
CREEK HAS EXCEED ITS BANKS.
0706 AM FLOOD TRUCKEE 39.33N 120.20W
12/31/2005 NEVADA CA LAW ENFORCEMENT
HIGHWAY 89 IS CLOSED FROM TRUCKEE TO 4 MILES NORTH OF
CALPINE DUE TO FLOODING.
0819 AM HEAVY RAIN 1 N CARSON CITY 39.18N 119.75W
12/31/2005 3.30 INCH CARSON CITY NV TRAINED SPOTTER
PRECIPITATION AMOUNT SINCE 100 PM FRIDAY 12/30/05.
0829 AM FLASH FLOOD ALPINE MEADOWS 39.17N 120.22W
12/31/2005 PLACER CA LAW ENFORCEMENT
ROCK SLIDE ON HIGHWAY 89 NEAR ALPINE MEADOWS ROAD.
0836 AM FLASH FLOOD 10 SE RENO 39.44N 119.69W
12/31/2005 WASHOE NV LAW ENFORCEMENT
GEIGER GRADE IS CLOSED TO DUE A MUD SLIDE.
0840 AM HEAVY RAIN 1 N DOYLE 40.03N 120.10W
12/31/2005 3.05 INCH LASSEN CA TRAINED SPOTTER
STORM TOTAL SINCE 12 PM 12/30/05. 3 INCHES OF SNOW
OVERNIGHT.
0846 AM HEAVY RAIN 5 NE MOUNT ROSE SKI ARE 39.39N 119.82W
12/31/2005 3.81 INCH WASHOE NV TRAINED SPOTTER
SINCE FRIDAY A.M. 12/30/05. 1.61 INCHES SINCE MIDNIGHT.
CURRENTLY STILL REPORT HEAVY RAIN.
0850 AM HEAVY RAIN 6 NNE NEW WASHOE CITY 39.37N 119.72W
12/31/2005 4.50 INCH WASHOE NV TRAINED SPOTTER
PRECIPITATION AMOUNT SINCE 12/30/05 IN THE AFTERNOON.
ELEVATION 4800 FEET.
0850 AM HEAVY RAIN 3 NE GARDNERVILLE 38.97N 119.70W
12/31/2005 3.12 INCH DOUGLAS NV TRAINED SPOTTER
PRECIPITATION SINCE 12/30/05 AT 7AM. CURRENTLY REPORT
MODERATE TO HEAVY RAIN.
0915 AM FLOOD WASHOE CITY 39.32N 119.81W
12/31/2005 WASHOE NV AMATEUR RADIO
NORTHBOUND LANES OF HIGHWAY 395 AND EAST LAKE BLVD
THROUGH WASHOE VALLEY COVERED IN WATER.
0924 AM FLOOD SPARKS 39.54N 119.74W
12/31/2005 WASHOE NV AMATEUR RADIO
INTERSECTION OF ROCK AND MILL STREET FLOODED. SPARKS
INDUSTRIAL AREA FLOODED.
0924 AM FLOOD 5 SE RENO 39.49N 119.76W
12/31/2005 WASHOE NV AMATEUR RADIO
STEAMBOAT CREEK FLOODED
0930 AM HEAVY RAIN 6 ESE GARDNERVILLE 38.92N 119.62W
12/31/2005 1.75 INCH DOUGLAS NV TRAINED SPOTTER
FLOODING ALONG PINE NUT CREEK.
0930 AM FLASH FLOOD 2 S TRUCKEE 39.30N 120.20W
12/31/2005 PLACER CA FIRE DEPT/RESCUE
MUDSLIDE NEAR CABIN CREEK. ABOUT 3 FEET OF MUD OVER
HIGHWAY 89. HIGHWAY 89 IS CLOSED FROM SOUTH LAKE TAHOE TO
TRUCKEE.
0930 AM FLOOD CARSON CITY 39.17N 119.76W
12/31/2005 CARSON CITY NV TRAINED SPOTTER
WATER COVERING HIGHWAY 395 THROUGH CARSON CITY
1000 AM HEAVY RAIN 1 N JANESVILLE 40.30N 120.54W
12/31/2005 5.12 INCH LASSEN CA TRAINED SPOTTER
TOTAL RAIN PAST 24 HRS IS 5.12 INCHES. TOTAL RAIN FALL
FOR DEC AS OF 1000 AM 31 DEC IS 16.75 INCHES. HVY SNOW
FALL EARLIER THIS AM THEN TURNED TO RAIN AGAIN.
1023 AM FLOOD 5 N RENO 39.61N 119.82W
12/31/2005 WASHOE NV TRAINED SPOTTER
3.50 INCHES OF RAIN IN GOLDEN VALLEY. WATER WASHED OUT A
DRIVEWAY ON SPEARHEAD DRIVE.
1023 AM FLASH FLOOD VERDI 39.52N 120.00W
12/31/2005 SIERRA CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL ESTIMATES IT WILL TAKE 2 DAYS
TO CLEAR THE MUD SLIDE ON INTERSTATE 80.
1115 AM FLASH FLOOD CARSON CITY 39.17N 119.76W
12/31/2005 CARSON CITY NV BROADCAST MEDIA
LOCAL MEDIA REPORTING DEBRIS FLOWS ARE COMING OUT OF THE
WATERFALL BURN AREA AND INTO THE WESTERN PORTION OF
CARSON CITY.
1120 AM NON-TSTM WND DMG 4 N RENO 39.60N 119.82W
12/31/2005 WASHOE NV OFFICIAL NWS OBS
SFC WIND 23035G50KT AT RENO NWS OFFICE
1135 AM HEAVY RAIN COLD SPRINGS VALLEY 39.67N 119.96W
12/31/2005 2.94 INCH WASHOE NV NWS EMPLOYEE
2.94 INCHES RAIN PAST 22 HOURS
1155 AM FLASH FLOOD 4 NNE NEW WASHOE CITY 39.36N 119.75W
12/31/2005 WASHOE NV TRAINED SPOTTER
FLASH FLOOD THIS AM OVER ANDREW LANE AT STEAMBOAT CREEK.
RHODES RD FLOODED AT BRIDGE AND TOWNE RD ALSO FLOODED.
HIWAY 395 SOUTHBOUND AT MT ROSE HIWAY FLOODED. TRAFFIC
LIMITED TO NORTH BOUND ONLY. WIND GUSTS TO 45-50 MPH.
CURRENT TEMP 43F.
1205 PM NON-TSTM WND DMG 4 N MEYERS 38.92N 120.00W
12/31/2005 EL DORADO CA TRAINED SPOTTER
LARGE TREE DOWN. 2 POWER LINES DOWN. STRONG WINDS IN
PROGRESS.
1219 PM FLOOD 5 WSW BECKWOURTH 39.80N 120.47W
12/31/2005 PLUMAS CA TRAINED SPOTTER
HWY 89 NEAR CLIO IS COVERED BY WATER FROM A CREEK NEAR
THE ROAD.
1225 PM NON-TSTM WND GST 2 NW GARDNERVILLE 38.96N 119.77W
12/31/2005 80 MPH DOUGLAS NV TRAINED SPOTTER
1225 PM FLOOD 6 E SUSANVILLE 40.41N 120.54W
12/31/2005 LASSEN CA LAW ENFORCEMENT
HIGHWAY 395 IS CLOSED NEAR LITCHFIELD DUE TO FLOOING.
&&
JBONKLocal storm report, Dec 31, 12:59 PM PST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1259 PM PST SAT DEC 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM NON-TSTM WND GST 4 SSW FALLON 39.42N 118.81W
12/31/2005 70 MPH CHURCHILL NV TRAINED SPOTTER
EST 65-70 MPH WITH HEAVY RAIN.
1240 PM NON-TSTM WND DMG MAMMOTH LAKES 37.64N 118.96W
12/31/2005 MONO CA LAW ENFORCEMENT
POWER LINES DOWN DUE TO STRONG WINDS AND HEAVY SNOW.
MINOR FLOODING IN THE AREA. MIXED RA/SN FALLING.
1254 PM FLOOD 5 WSW BECKWOURTH 39.80N 120.47W
12/31/2005 PLUMAS CA TRAINED SPOTTER
CHECKED ON THE FEATHER RIVER THROUGH AND JUST WEST OF
PORTOLA. MOST FLOOD PRONE POINT IS HWY 70 JUST WEST OF
PORTOLA. RIVER IS STILL 3-4 FEET BELOW BANKS AT THIS
POINT. ESTIMATED FLOW SPEED IS 6 TO 7 MPH.
&&
JBONKHigh Wind, S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon
- When
- December 31, 2:30 PM PST
- Where
- S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
A 62 kt (71 mph) wind gust reported at the Washoe Valley sensor.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in California, December 31, 20051 death · $7.0 million · 1 event
- Flood in California, December 31, 2005$108 million · 1 event
- Flood in California, December 31, 2005$107 million · 1 event
- Flood in California, December 31, 2005$22 million · 1 event
- Flooding in Nevada, December 31, 2005$11 million · 5 events
- Flood in California, December 31, 2005$8.8 million · 1 event
- Flood in California, December 31, 2005$5.0 million · 1 event
- Flood in California, December 31, 2005$2.5 million · 1 event
- Flood in Oregon, December 31, 2005$450,000 · 1 event
- Coastal Flood in California, December 31, 2005$340,000 · 1 event
- Strong Wind in California, December 31, 2005$25,000 · 2 events
- Strong Wind in California, December 31, 2005$12,000 · 54 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483988.